Translator Disclaimer
June 2009 Subcomplexes of box complexes of graphs
Akira Kamibeppu
Tsukuba J. Math. 33(1): 79-94 (June 2009). DOI: 10.21099/tkbjm/1251833208


The box complex ${\sf B}(G)$ of a graph $G$ is a simplicial $\mathbf{Z}_2$-complex defined by J. Matoušek and G.M. Ziegler in \cite{MZ04}. They proved that $\chi (G)\geq \text{ind}_{\mathbf{Z}_2}(\| {\sf B}(G)\| )+2$, where $\chi (G)$ is the chromatic number of $G$ and $\text{ind}_{\mathbf{Z}_2}(\| {\sf B}(G)\| )$ is the $\mathbf{Z}_2$-index of ${\sf B}(G)$. In this paper, to study topology of box complexes, for the union $G\cup H$ of two graphs $G$ and $H$, we compare ${\sf B}(G\cup H)$ with its subcomplex ${\sf B}(G)\cup {\sf B}(H)$. We give a sufficient condition on $G$ and $H$ so that ${\sf B}(G\cup H)={\sf B}(G)\cup {\sf B}(H)$ and ${\sf B}(G\cap H)={\sf B}(G)\cap {\sf B}(H)$ hold. Moreover, under that condition, we show $$\rm{max} \{\chi (G), \chi (H)\}\leq \chi (G\cup H)\leq \max \{\chi (G)+l_H, \chi (H)\},$$

where $l_H$ is the number defined in Definition 3.8. Also we prove $$\rm{ind}_{\mathbf{Z}_2}(\| {\sf B}(G\cup H)\| )=\max \{\,\rm{ind}_{\mathbf{Z}_2}(\| {\sf B}(G)\| ),\, \rm{ind}_{\mathbf{Z}_2}(\| {\sf B}(H)\| )\,\}$$

if $\max \{\,\rm{ind}_{\mathbf{Z}_2}(\| {\sf B}(G)\| ),\,\rm{ind}_{\mathbf{Z}_2}(\| {\sf B}(H)\| )\,\}\geq 1$.

The complex $\mathsf{B}(G)$ of a graph $G$ contains a 1-dimensional free $\mathbf{Z}_2$-subcomplex $\overline{G}$ of ${\sf B}(G)$, defined in [2]. As a supplement to [2], we show that for a connected graph $G$, $\mathsf {B}(G)$ is disconnected if and only if $\overline{G}$ is disconnected if and only if $G$ contains no cycles of odd length, or equivalently, $G$ is bipartite.


Download Citation

Akira Kamibeppu. "Subcomplexes of box complexes of graphs." Tsukuba J. Math. 33 (1) 79 - 94, June 2009.


Published: June 2009
First available in Project Euclid: 1 September 2009

zbMATH: 1184.05028
MathSciNet: MR2553839
Digital Object Identifier: 10.21099/tkbjm/1251833208

Rights: Copyright © 2009 University of Tsukuba, Institute of Mathematics


Vol.33 • No. 1 • June 2009
Back to Top